Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Reno, NV

May 19, 2018Storey County, Nevada

NWS Reno, NV issued this special weather statement at May 19, 2018, 7:13 PM PDT for Storey County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 7:13 PM PDT (02:13 UTC)
Expired
May 19, 2018, 8:15 PM PDT
In force
62 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 64 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS85 KREV 200213
SPSREV

Special Weather Statement
National Weather Service Reno NV
713 PM PDT SAT MAY 19 2018
 
NVZ001-003-004-200315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
713 PM PDT SAT MAY 19 2018

...STRONG THUNDERSTORMS NEAR LAHONTAN RESERVOIR...

At 709 PM PDT, Doppler radar was tracking strong thunderstorms near 
Lahontan Reservoir, moving northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with 
these storms. Heavy rain and ponding of water on roadways are also 
likely.

Locations impacted include...
Fallon, Lahontan Reservoir, Fernley, Silver Springs, Derby Dam,
Wabuska, Hazen, Fort Churchill Station, Stagecoach, Fallon Municipal
Airport, Junction U.S 50 And NV 116 (Stuart Rd), Junction U.S 50 And
NV 117 (sheckler Cutoff), Fallon Station, Fernley - Tiger Field
Airport, Wadsworth, Us 95 At Lyon-Churchill Co Line, Us 50 At
Lyon-Churchill Co Line, Silver Springs Airport, Junction U.S 95 And
NV 120 (Pasture Rd) and Fernley Sink Near I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

If on or near Lahontan Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from a parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3908 11860 3909 11945 3974 11945 3974 11859
TIME...MOT...LOC 0209Z 244DEG 10KT 3941 11909 

$$

JOHNSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 19, 2:31 PM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:31 PM PDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
231 PM PDT Sat May 19 2018

.DISCUSSION...

Another low pressure area will settle over California and western
Nevada, bringing an increased chance for storms through the
remainder of the weekend and into the middle of next week. Some of
these storms will produce locally heavy rainfall, especially
Monday and Tuesday.

&&

.SHORT TERM...

Isolated showers and thunderstorms have initiated this afternoon
mainly along and east of the I-580/HWY 395 corridor. Storms will
drift northeastward through the afternoon with most activity
remaining east of US95 Alternate from Yerington to Fernley
extending north through Pyramid Lake and Gerlach this evening.
Brief periods of heavy rain and small hail are possible.

We will remain in an active pattern for the remainder of the weekend
and heading into next with chances for showers and storms
continuing. On Sunday the upper low will begin to move southeast
into CA with a more southwest flow in advance of it. This will
provide lesser chances for storm development roughly through the
I-80 corridor through Tahoe and western Nevada. The best chances
to see storms looks to be across northern Lassen County into far
northwest Nevada and also through Mono and Mineral counties.

Chances for showers and storms become more widespread by Monday as
the upper low closes off near the southern Sierra and the focus
turns to more widespread rain bands and embedded thunder across the
eastern Sierra and western NV, especially south of I-80. Localized
areas of heavy rainfall and small hail are possible with storm
motions drifting southwestward on the backside of the low. These
storm motions will continue to be west-southwest on Tuesday which
should lessen and confine most shower and storm activity along and
west of the Sierra crest. Fuentes

.LONG TERM...Wednesday through next weekend...

As one low pressure area begins to slowly exit the Great Basin by
midweek, one more low could approach the region toward the end of
next week and the start of the Memorial Day weekend.

For Wednesday, wrap around showers may be ongoing in the morning
mainly north of I-80 as the upper low slowly exits the Great Basin,
with plenty of residual moisture likely in place. Daytime heating
combined with this low level moisture will lead to unstable
conditions favorable for afternoon thunderstorm development mainly
near the Sierra and into northeast CA. Upper level forcing and
dynamics do not look very impressive, although a light westerly push
off the Sierra and outflow boundary interactions could be sufficient
to spread thunderstorm activity into western NV through Wednesday
evening.

From Thursday through Friday, a weak upper level ridge looks to
build over western NV with a slow warming trend (highs rising into
the lower-mid 80s for lower elevations/lower 70s near the Sierra).
However, with weak flow continuing and a lack of any mechanism to
clear out the residual moisture, the potential for afternoon showers
and isolated thunderstorms is likely to continue mainly near the
Sierra and northeast CA, with a few cells possibly spreading into
far western NV each evening. Overall coverage both days is likely to
be less compared to Wednesday.

For the early part of next weekend, there is more disagreement among
the medium range guidance as another upper low approaches the west
coast. Some scenarios push this low through western NV but others
keep it off the west coast and lift it to the north. Even if the low
takes this largely offshore track, forcing may be sufficient for
some cells developing as a negative tilt trough axis sweeps across
the region, so we will continue to mention thunder chances with
probabilities and coverage trending a bit upward compared to Friday.

A quick look ahead to the remainder of the Memorial Day weekend may
finally show a more definitive drying trend as a ridge axis develops
east of the region with southwest flow aloft over the Sierra.
Daytime temperatures will be dependent on the location and amplitude
of the ridge, although the warmer scenarios may bring temperatures
close to 90 degrees for some lower valleys. MJD

&&

.AVIATION...

For this afternoon and evening, showers and thunderstorms are most
likely across northwest/west central NV and northeast CA. For the
main terminals, the potential for thunder is trending lower, except
a few cells may affect KMMH until around 02z. As is typical with
most thunderstorms, expect localized stronger outflow gusts and
turbulence with brief periods of lowered cigs and vsbys. Otherwise,
VFR conditions should prevail except another round of fog is likely
around KTRK and the Martis Valley late tonight until 16-17Z Sunday
morning.

For Sunday, thunderstorm chances look best for areas north of
Susanville-Gerlach, and south of US-50 in western NV. For the main
terminals, KMMH has about a 20-30 percent potential for thunder,
with marginal chances elsewhere. Overall shower and thunderstorm
chances increase again Monday and Tuesday with more widespread
coverage of lower ceilings and mountain obscurations. Thunderstorms
are likely to be present in portions of the forecast area each day
through next Saturday. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 19, 2:18 PM PDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT SAT MAY 19 2018

NVZ003-004-192200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT SAT MAY 19 2018

...THUNDERSTORM MOVING OVER PYRAMID LAKE...

At 212 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sutcliffe moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pyramid Lake, Sutcliffe and Nixon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters and fishermen.

This storm will affect travelers on Nevada Highways 446 and 445
between Nixon and Sutcliffe. Drivers should expect strong gusty
cross winds with rapid visibility reductions. Heavy rainfall will
result in ponding of water. Slow down when encountering heavy rain
and turn on your headlights.

&&

LAT...LON 3978 11942 3980 11954 3984 11963 4017 11957
      4008 11920
TIME...MOT...LOC 2112Z 200DEG 13KT 3986 11951

JOHNSTON
Special weather statement, May 19, 5:47 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
547 PM PDT SAT MAY 19 2018

NVZ003-004-200145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
547 PM PDT SAT MAY 19 2018

...STRONG THUNDERSTORMS WILL AFFECT THE RENO-SPARKS METROPOLITAN
AREA...

At 540 PM PDT, Doppler radar was tracking strong thunderstorms near
Sparks and Sun Valley.

Dime size hail, heavy rain, and winds in excess of 40 mph will be
possible with these storms. Localized ponding of water on roads is
also possible.

Locations impacted include...
Reno, Sparks, Lockwood, Wingfield Springs, Northwest Reno, Spanish
Springs, Cold Springs Valley, Lemmon Valley-Golden Valley, Mogul,
Golden Valley, Verdi-Mogul, Caughlin Ranch, Hidden Valley, Somersett,
Stead, Damonte Ranch, Pleasant Valley, Lemmon Valley, Reno-Tahoe
International Airport and Nws Reno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers should seek shelter in a vehicle if
possible.

&&

LAT...LON 3986 11997 3986 11950 3934 11951 3934 11981
      3938 11981 3938 11983 3945 11983 3946 11988
      3949 11989 3949 11998
TIME...MOT...LOC 0040Z 200DEG 49KT 3964 11973

JOHNSTON
Local storm report, May 19, 6:28 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
628 PM PDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST 5 W STEAD               39.65N 119.98W
05/19/2018  M43 MPH          WASHOE             NV   MESONET

            MESONET STATION CLDNV, 5 W STEAD.

0605 PM     HEAVY RAIN       1 E SPARKS              39.54N 119.72W
05/19/2018  M0.50 INCH       WASHOE             NV   PUBLIC

            PUBLIC REPORTED 0.50 INCHES OF RAINFALL
            WITHIN ONE HOUR NEAR THE INTERSECTION OF
            PRATER AND SPARKS BLVD.

0548 PM     HEAVY RAIN       2 NE SPARKS             39.57N 119.72W
05/19/2018  M0.29 INCH       WASHOE             NV   MESONET

            MESONET STATION C3920, 2 NE SPARKS.

&&
Local storm report, May 19, 6:42 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
642 PM PDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       2 NNE SPARKS            39.57N 119.72W
05/19/2018  M0.55 INCH       WASHOE             NV   MESONET

            MESONET C3920 SPARKS REPORTED 0.27 INCHES OF
            RAIN WITHIN 15 MINUTES FROM 1733-1748PDT AND
            0.55 INCHES OF RAIN WITHIN AN HOUR FROM
            1718-1818PDT.

&&
Special weather statement, May 19, 7:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
713 PM PDT SAT MAY 19 2018

NVZ001-003-004-200315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
713 PM PDT SAT MAY 19 2018

...STRONG THUNDERSTORMS NEAR LAHONTAN RESERVOIR...

At 709 PM PDT, Doppler radar was tracking strong thunderstorms near
Lahontan Reservoir, moving northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms. Heavy rain and ponding of water on roadways are also
likely.

Locations impacted include...
Fallon, Lahontan Reservoir, Fernley, Silver Springs, Derby Dam,
Wabuska, Hazen, Fort Churchill Station, Stagecoach, Fallon Municipal
Airport, Junction U.S 50 And NV 116 (Stuart Rd), Junction U.S 50 And
NV 117 (sheckler Cutoff), Fallon Station, Fernley - Tiger Field
Airport, Wadsworth, Us 95 At Lyon-Churchill Co Line, Us 50 At
Lyon-Churchill Co Line, Silver Springs Airport, Junction U.S 95 And
NV 120 (Pasture Rd) and Fernley Sink Near I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from a parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3908 11860 3909 11945 3974 11945 3974 11859
TIME...MOT...LOC 0209Z 244DEG 10KT 3941 11909

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:47 PM PDTSpecial Weather StatementREVStorey58 min

Nearby

Special Weather Statements in Nevada, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.